Texas, 2021Drought in Texas, March 9 to 31, 2021
March 9 to 31, 2021 · NWS FWD · 1 event in 1 county or zone
Severe drought conditions across North Texas spread west into Jack County during the first half of the month.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions across North Texas spread west into Jack County during the first half of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 8, 11:37 PM CST, 23 minutes earlier.
Area forecast discussion, Mar 8, 11:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1137 PM CST Mon Mar 8 2021
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Through Tuesday Night/
A strong 40-50kt LLJ will bring stratus northward through much of
the CWA by, or shortly after sunrise. Moisture within the
925-850mb layer should be deep enough to keep low level
stratocumulus around a good part of the day, though I can't rule
out a few brief hours mid-late afternoon of some partial sunshine.
Spurts of denser mid-high clouds will also be present within the
fast zonal flow aloft, as periodic, fast-moving impulses lift east
across the Central/Southern Plains. Look for the cloudiness to
keep temperatures in check somewhat with high temps continuing
5-7 degrees above seasonal normals that are usually in the mid
60s. A strong southerly pressure gradient and partial mixing of
the strong 925mb winds will result in south winds 15 to 25 mph
with a few gusts in excess of 30 mph by midday.
Partly-mostly cloudy and breezy conditions continue tonight, as a
another south-southwest 45kt+ LLJ develops by mid evening over
the Southern Plains. Another stratus surge just after midnight
will result in cloudy conditions through daybreak Wednesday. The
mostly cloudy and breezy conditions will work in conjunction with
surface dew point temperatures s rising into the 50s for a little
warmer and more humid night Tuesday night. Lows Wednesday morning
will range from the mid 50s across East Texas to the upper
50s/lower 60s elsewhere. Though a sprinkle or two can't be ruled
out late during the pre-dawn hours Wednesday morning.
05/
&&
.LONG TERM... /Issued 321 PM CST Mon Mar 8 2021/
/Tuesday Night Onward/
Fairly quiet weather is expected Tuesday night and Wednesday
before rain/storm chances increase the latter half of the week.
We'll continue to monitor the threat for strong to severe
thunderstorms this weekend as a strong upper level system
approaches from the northwest.
Tuesday Night through Thursday...
North and Central Texas will be wedged between an area of high
pressure across the southeastern US and a trough digging from the
Pacific Northwest. Although a compact leading shortwave will move
through the state on Wednesday, the atmosphere will remain
sufficiently capped to prevent the development of showers or
storms on Wednesday. The shortwave will help increase regional winds
out out of the south/southwest, likely leading to widespread
temperatures in the mid 70s to lower 80s Wednesday, and upper 70s
to mid 80s Thursday.
With the persistent southerly flow aiding in the transport of
moisture into the region, there will likely be sufficient
moisture to increase the potential for a few showers across East
Texas Thursday afternoon. The threat for a rumble of thunder
remains low, therefore, storms will not be advertised at the
moment.
Thursday Night Onward...
A stalled front will be draped across Central Oklahoma and into
the Texas Panhandle Thursday night as another weak shortwave
moves from Texas into Oklahoma. Given the proximity of the front
as a shortwave moves across, a mention of showers has been added
across North Texas. With the front well north of our area, the
potential for storms will likely remain across Oklahoma through
the morning hours.
As we go into the afternoon, warm air advection showers and even
a few storms will overspread much of North Texas as the main
forcing for ascent inches closer. Strong southwesterly winds will
likely lead to a stout capping inversion around 700mb throughout
much of the region. With the inversion in place, the threat for
severe thunderstorms will remain low throughout much of North and
Central Texas. The exception will be in the far northwestern
portions of North Texas, where the front may enhance low-level
convergence and lead to a few more robust thunderstorms.
The development and deepening of a surface low is expected across
the Texas Panhandle on Saturday. With the 700mb low remaining
about 300 miles northwest of the surface low, the 700mb winds are
likely to remain fairly strong out of the southwest. With a
capping inversion in place throughout much of the morning and
early afternoon, it's possible that storms don't develop until a
Pacific cold front sweeps through the region later in the
afternoon and evening. Lapse rates between 7.5-8 C/km and strong
deep layer shear will likely be in place as the front moves
through the area. Instability, however, remains a bit uncertain.
The timing of the front will have large implications on just how
much energy the atmosphere will have to work with. A later frontal
passage, similar to what the ECMWF advertising, would lead to
lower instability given the overnight timing. At this time, it is
yet too early to pinpoint the exact threats of next week's
incoming system. Make sure to come back in the coming days for
more details as guidance hopefully comes to better agreement.
Something that is certain is that this will not be the only severe
weather threat this year. It's never too early to begin preparing
for severe weather. It's much better to make a plan now and not
need it, than to need a plan and not have one.
Hernandez
&&
.AVIATION... /NEW/
/06z TAFs/
Challenges: MVFR stratus, with possible brief IFR at Waco this
morning. Return of MVFR stratus late tonight(after 06z Wed).
VFR conditions with FEW-SCT Cu and BKN250 will continue through
09z-11z this Tuesday morning, as 40-50kt 925mb winds help draw
stratus northward. All terminals should see low MVFR cigs by
12z-13z, before rapidly warming surface temps help raise cigs into
high MVFR late this morning.
Cigs will continue to lift into low VFR by 20z and continue VFR
through the evening hours. 45-55kt southerly winds just above the
surface by mid evening should help draw MVFR cigs back north a
little faster tonight with arrival just after 06z Wednesday.
A continued strong southerly surface pressure gradient and mixing
should result in gusty south-southeast winds 15-20 knots with
gusts 25-30 knots. The gusty winds will continue tonight as the
surface temperatures remain mild and keep the surface-boundary
layer semi-coupled with the strong LLJ noted previously.
05/
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 54 72 59 75 63 / 0 5 5 5 10
Waco 54 74 59 77 64 / 0 0 5 0 5
Paris 49 69 55 71 61 / 0 5 0 10 20
Denton 52 72 58 75 62 / 0 5 5 5 10
McKinney 52 70 58 74 63 / 0 5 0 5 10
Dallas 55 73 60 76 66 / 0 0 0 5 10
Terrell 52 71 57 74 63 / 0 5 0 5 5
Corsicana 53 73 58 76 64 / 0 5 0 0 5
Temple 53 74 58 77 63 / 0 5 0 0 5
Mineral Wells 53 74 58 78 61 / 0 0 0 0 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 8, 3:51 PM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
351 PM CST Mon Mar 8 2021
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
351 PM CST Mon Mar 8 2021
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible starting Friday and continue through
the weekend. There will be a threat of strong to severe storms,
mainly on Saturday ahead of a passing cold front. Exact details
remain uncertain at this time. Make sure to come back for additional
details the next few days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Jack
- When
- March 9, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Jack forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.234, -98.172 (the zone’s center; the record gives no point)
Severe drought conditions affected eastern portions of the county through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Debris Flow in California, March 9 to 13, 2021$155,000 · 85 kt wind · 12 events
- Heavy Snow and Winter Weather in South Dakota, March 9 to 10, 202112 events
- Heavy Snow in Wyoming, March 9 to 10, 20216 events
- Heavy Snow in California, March 9 to 11, 20215 events
- Drought in Texas, March 9 to 31, 20214 events
- Winter Storm in Wyoming, March 9 to 10, 20214 events
- Drought in Montana, March 9 to 31, 20213 events
- Heavy Snow in Nebraska, March 9 to 10, 20213 events
- Drought in Oklahoma, March 9 to 31, 20212 events
- High Wind in Arizona, March 9, 202151 kt wind · 2 events
- Winter Weather in Colorado, March 9 to 10, 20212 events
- Winter Weather in Wyoming, March 9 to 10, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950822.